Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 4, 2021Platte County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 4, 2021, 2:14 PM MDT for Platte County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Jul 4, 2021, 3:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS85 KCYS 042014
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT Sun Jul 4 2021
 
WYZ102-107-108-042100-
East Platte County WY-Goshen County WY-Niobrara County WY-
214 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 300 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rawhide Buttes, or 20 miles southwest of Lusk,
moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Niobrara, northwestern Goshen and northeastern Platte Counties.

LAT...LON 4245 10462 4245 10470 4265 10487 4268 10449
TIME...MOT...LOC 2014Z 173DEG 12KT 4252 10467 

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:44 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 1:44 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
144 PM MDT Sun Jul 4 2021

.SHORT TERM...(This evening through Monday)
Issued at 145 PM MDT Sun Jul 4 2021

Latest radar imagery showing storms developing west of the Laramie
Range in Albany County. Currently laying along the Laramie Range
near the Summit where webcams are showing pretty good
rainfall...with even a little hail being present on the Telephone
Canyon WYDOT webcam. Surface based CAPE up there not all that
impressive around 1000 J/KG with weak sfc-6km shear around 20kts.
Will need to watch though as they come off the Laramie Range.

HRRR guidance for this afternoon showing a slight slow down on
storms this afternoon. May not clear Laramie County now till maybe
7PM...but they still look to be out of the area for tonights fire
works festivities. Did have storms ending at 6PM...heading into
the southern Nebraska Panhandle after 6PM. Will continue to
monitor.

Still on track for a widespread rain event Monday as an upper
shortwave moves into southeast Wyoming during the afternoon. Still
not a lot of shear expected Monday...but given the past couple
days...it does not seem to take a lot of shear to get severe hail
out of these storms. Monday evening...sfc-6km shear really ramps
up across Converse/Niobrara Counties into the northern and central
Nebraska Panhandle...so could be a late show for severe storms
Monday evening. Forecast storm motions pretty low...generally
under 10-12kts...so some areas could see quite a bit of rainfall
east of the Laramie Range. PWATS near an inch for areas east of
the Laramie Range Monday afternoon...increasing to 1.25 inches
Monday evening. We may need a Flash Flood Watch for some areas.

ECMWF much slower on rain ending Tuesday...keeping QPF in the
Panhandle through Tuesday afternoon. Did hold onto some high
chance to likely PoPs for Tuesday afternoon.

.LONG TERM...(Tuesday night through Saturday)
Issued at 141 AM MDT Sun Jul 4 2021

As a high pressure sits over the southwest CONUS, the deep
subsidence will suppress any convection and keep temperatures warm
through Friday night with highs in the upper-80s and 90s expected
and lows in the upper-50s and 60s. Friday into Saturday a more
unsettled pattern moves in when a low pressure system drops through
the central plains, creating a northwest flow aloft, advecting
cooler air into the region and increasing chances for showers and
thunderstorms, especially for the Nebraska panhandle. The southwest
corner of the CWA will likely still be impacted by the high pressure
system to the southwest, so the chances of showers and thunderstorms
are very low there. Current PoPs are still low across the CWA though
due to uncertainty in spread and intensity of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM MDT Sun Jul 4 2021

Wyoming TAFS...VFR. Occasional thunderstorms at Laramie producing
MVFR and wind gusts to 35 knots from 20Z to 00Z. Thunderstorms in
the vicinity at Cheyenne from 21Z to 01Z. Wind gusts to 22 knots
at Laramie and Cheyenne from 20Z to 01Z, and to 20 knots at
Cheyenne after 15Z Monday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff
and Sidney from 21Z to 02Z. Wind gusts to 20 knots at Alliance,
Scottsbluff and Sidney from 21Z to 02Z, and to 25 knots at all
terminals after 15Z Monday.

&&

.FIRE WEATHER...
Issued at 145 PM MDT Sun Jul 4 2021

Minimal fire weather concerns over the next couple days as
monsoonal moisture remains in place for afternoon showers and
thunderstorms. Have a low pressure system moving through southeast
Wyoming Monday afternoon and evening...which will bring
widespread chances for wetting rains and thunderstorms. Humidities
above critical levels in the 20s and 30s in the afternoon...with
good to excellent overnight recoveries. Still looking at a drier
and more more breezy weather pattern from Wednesday on into the
end of the week...that could bring critical fire weather
conditions along and west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 4, 4:59 AM MDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 AM MDT Sun Jul 4 2021

WYZ101-103-105>107-110-112>118-051100-
Converse County Lower Elevations-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms will develop in the
mountains and gradually push east into the high plains this
afternoon.  Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon showers and thunderstorms are expected Monday and
Tuesday before a drier airmass moves into the region. A few strong
thunderstorms are possible Monday afternoon and evening.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-051100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for the western Nebraska
panhandle and extreme eastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few showers and thunderstorms will gradually push east into the
high plains this evening. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon showers and thunderstorms are expected Monday and
Tuesday before a drier airmass moves into the region. A few strong
to marginally severe thunderstorms are possible Monday afternoon
and evening.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-109-111-051100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will increase in coverage late Monday and into
Tuesday. Heavy rainfall and frequent lightning may accompany these
thunderstorms as they push east in the afternoon and evening
hours.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jul 4, 12:55 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             POTTER                  41.22N 103.31W
07/03/2021  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            CROP DAMAGE AND TWO POWER POLE LINES WERE DOWNED.

&&

RUBIN
Local storm report, Jul 4, 12:57 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       POTTER                  41.22N 103.31W
07/03/2021  M2.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 4, 1:06 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
106 PM MDT Sun Jul 4 2021

WYZ115-116-041945-
South Laramie Range WY-Laramie Valley WY-
106 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie, moving
southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Yellow Pine Campground and Tie City Campground around 140 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 317 and
324.

LAT...LON 4137 10553 4139 10547 4125 10528 4120 10555
TIME...MOT...LOC 1906Z 334DEG 10KT 4134 10548

Rubin
Local storm report, Jul 4, 2:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
07/04/2021  M0.88 INCH       SCOTTS BLUFF       NE   BROADCAST MEDIA

&&

RUBIN
Special weather statement, Jul 4, 2:13 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Sun Jul 4 2021

WYZ108-042100-
Goshen County WY-
213 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 300
PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Laramie, or 15 miles northwest of Torrington, moving south at 5
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lingle around 300 PM MDT.

LAT...LON 4225 10446 4227 10438 4218 10417 4209 10450
TIME...MOT...LOC 2012Z 339DEG 7KT 4223 10440

Rubin
Special weather statement, Jul 4, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT Sun Jul 4 2021

WYZ102-107-108-042100-
East Platte County WY-Goshen County WY-Niobrara County WY-
214 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 300 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rawhide Buttes, or 20 miles southwest of Lusk,
moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Niobrara, northwestern Goshen and northeastern Platte Counties.

LAT...LON 4245 10462 4245 10470 4265 10487 4268 10449
TIME...MOT...LOC 2014Z 173DEG 12KT 4252 10467

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:51 PM MDTSpecial Weather StatementCYS39 min
Jul 4, 1:06 PM MDTSpecial Weather StatementCYSAlbany39 min
Jul 4, 2:13 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 4, 2:26 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 4, 3:22 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
Jul 4, 4:50 PM MDTSpecial Weather StatementCYSAlbany40 min
Jul 4, 2:06 PM MDTSevere Thunderstorm WarningCYSScotts Bluff54 min
Jul 4, 5:30 PM MDTSpecial Weather StatementCYSDawes45 min
Jul 4, 5:59 PM MDTSpecial Weather StatementCYSMorrill46 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.